Most likely, you have heard all the buzz around Ozempic, a type 2 diabetes medication (semaglutide) that has gained popularity on social media and news. Many celebrities and influencers have started taking this medication for weight loss.
Semaglutide, sold under the brand names Ozempic, Wegovy and Rybelsus, not only helps regulate blood sugar levels but also leads to significant weight loss.
Ozempic has gotten so much media attention due to claimed side effects like Ozempic dreams, Ozempic face, and now, "Ozempic butt."
What Is ‘Ozempic Butt?’
"Ozempic butt" describes the deflated, sagging, or wrinkled appearance of your rear end whenever you lose considerable weight.
Like “Ozempic face”, "Ozempic butt" is not a direct result or side effect of using Ozempic. Rather, "Ozempic butt" can occur with any kind of significant or rapid weight loss, Ozempic or no Ozempic.
You may also hear "Ozempic butt" called “Wegovy butt.” Wegovy is a prescription weight loss medication that contains the same active ingredient as Ozempic, semaglutide.
What causes ‘Ozempic Butt?’
Your body has a layer of subcutaneous fat beneath your skin. When you gain weight, your skin stretches to accommodate this fat. However, if you lose a substantial amount of weight quickly - whether through bariatric surgery, diet and exercise, or weight loss medications like Ozempic - you may lose fat faster than your skin can bounce back. This can result in saggy or wrinkled skin, as your skin is now larger than the volume of fat it once covered.
While significant weight loss can lead to a less voluminous and flatter derriere, the "Ozempic butt" phenomenon is not unique to this medication or even to the gluteus maximus. Any curvier area of the body, such as the lower belly, thighs, breasts, upper arms, and armpits, can be affected by excess skin after significant weight loss.
People taking Ozempic may notice this effect because the medication helps control blood sugar and encourages insulin release after eating. Its active ingredient, semaglutide, mimics a gut hormone called GLP-1, which delays gastric emptying and signals to the brain that you are full. This can lead to reduced cravings for fatty foods and a decrease in overall calorie intake.
Studies have shown that people taking Ozempic can eat up to 25% fewer calories overall and lose an average of 7% of their body weight in one year with a combination of a reduced-calorie diet and increased physical activity.
People taking Wegovy, a medication with higher dosage strengths than Ozempic, tend to lose even more weight. While this weight loss can have major health benefits, such as lower blood pressure and cholesterol and reduced risk of diabetes, it can also lead to saggy skin and "Ozempic butt."
Get Started Today
Call Us at 212-447-1155 to Schedule Your Appointment
We do not accept insurance
Who can experience ‘Ozempic Butt?’
Anyone can experience "Ozempic butt," but certain factors may increase the likelihood. As we age, our skin loses elasticity and blood flow, resulting in more wrinkles and a loss of firmness in the buttocks.
This may be more noticeable in older individuals compared to younger ones. Additionally, the duration of being overweight may also contribute to "Ozempic butt." The greater the weight gain and subsequent loss, the larger the difference in the fat volume of the buttocks, leading to a flatter appearance and excess skin. In individuals with obesity, the skin may have been stretched out for years to accommodate larger fat volumes, which can result in a loss of elasticity and slower spring back after significant weight loss.
Genetics may play a role, as different body types may be more prone to fat deposits or excess skin. Pear-shaped bodies may retain more fat in the buttocks and thigh area, while apple-shaped bodies may hold onto more fat in the torso.
What can I do to help with my sagging skin, if it happens?